Arkansas, 2018

Hail in Arkansas, March 5, 2018

March 5, 2018 · NWS LZK · 2 events in 1 county or zone

During the afternoon of Monday, March 5th, thunderstorms initiated across south-central and southeast Arkansas. Most thunderstorms stayed under severe-thresholds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

During the afternoon of Monday, March 5th, thunderstorms initiated across south-central and southeast Arkansas. Most thunderstorms stayed under severe-thresholds. However, one storm did become strong enough to produce hail up to the size of golf balls in Desha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 5, 2:39 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 5, 2:39 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
239 PM CST Mon Mar 5 2018

.Short term...Tonight through Wednesday

Latest surface analysis shows the cold front is roughly half way
through the state and continuing to progress to the east. Front is
accompanied by a thin line of convection so an afternoon shower
can be ruled out along the boundary. A few thunderstorms are also
possible with some of them possibly strong.

Front expected to clear the forecast area by late this afternoon
with only the far southeast possibly seeing any chances of
precipitation. Based on the timing of the front, will add an
afternoon period to account for any precipitation chances.

Satellite showing rapid clearing behind the front as high pressure
builds into the southern plains and will be the dominate weather
feature through the end of the period. Models continuing to show
a tight pressure gradient between the aforementioned high and the
parent low pressure system Tuesday as it approaches and passes to
the north of the state. Some cloudiness will be possible across
mainly the north as moisture wraps around this system.

As this occurs Tuesday afternoon, winds will likely increase into
wind advisory criteria and headlines will likely be needed but
will hold off for now. Remainder of the period will feature clear
skies and temperatures slightly below normal as northwest flow
prevails. &&

.Long Term...Wednesday Night through Sunday

A lack of significant weather will begin the period as broad NW flow
aloft gradually transitions to zonal flow by late week into the
weekend. High pressure at the surface will dominate, with a
relatively dry and cool air mass in place. By Thursday into Friday,
with the surface ridge axis shifting east, southerly return flow
will become re-established locally with the air mass quickly
moderating ahead of an approaching system.

Operational guidance highlights a potent upper trough diving south
from the western Great Lakes through the weekend, with ensemble
guidance showing rapidly increasing uncertainty concerning the
strength of this system. Given the moistening air mass and the
likelihood of some instability, especially in southern AR, showers
with some thunderstorms appear probable during at least the first
half of the weekend. This system will be progressive in nature, so
rain is not expected linger and should push east of the area by
Sunday. Cooler and drier air will work in to end the period.
&&

.FIRE WEATHER...

I know its kind of hard to believe we actually have fire weather
concerns with the amount of rain we have seen but its actually
true. Models continue to show low dew points across the area
Tuesday combined with very gusty winds that could exceed 40 mph
especially across the north. Model soundings suggest even drier
air could mix down for even lower humidity than what is currently
in the forecast.

The caveat to all of this is the fine fuel moisture which will be
border line at best to carry surface fire. As such, a fire
weather watch will be issued for the northwest part of the state
which saw the least amount of rain during the most recent event.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     39  63  34  52 /   0   0   0   0
Camden AR         41  69  37  57 /  10   0   0   0
Harrison AR       35  57  30  47 /   0   0   0   0
Hot Springs AR    39  65  34  54 /   0   0   0   0
Little Rock   AR  40  65  35  54 /   0   0   0   0
Monticello AR     44  67  37  55 /  20   0   0   0
Mount Ida AR      37  64  33  54 /   0   0   0   0
Mountain Home AR  35  59  31  48 /   0   0   0   0
Newport AR        39  63  35  51 /  10   0   0   0
Pine Bluff AR     42  66  36  54 /  10   0   0   0
Russellville AR   37  63  33  53 /   0   0   0   0
Searcy AR         39  64  34  53 /   0   0   0   0
Stuttgart AR      41  65  36  53 /  10   0   0   0
&&

.LZK Watches/Warnings/Advisories...
Fire Weather Watch from Tuesday morning through Tuesday evening
FOR Baxter-Boone-Marion-Newton-Searcy.

&&

Short Term...GOUDSWARD / Long Term...COOPER
Hazardous weather outlook, Mar 5, 2:16 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
216 PM CST Mon Mar 5 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061130-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
216 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible today ahead
of cold front that will move across Arkansas. Severe weather is
not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

On Tuesday afternoon, westerly winds will increase across
northern Arkansas with sustained winds of 20 to 25 mph and wind
gusts of 30 to 40 mph. Caution should be exercised by any boaters
on area lakes or rivers. Less rainfall in northwest Arkansas
compared to other parts of the state plus relative humidity
values dropping into the low 20s will increase fire weather
danger during the afternoon hours as well.

A new storm system will bring the next chance of showers and
thunderstorms to Arkansas this upcoming weekend.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Mar 5, 1:56 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Little Rock AR
156 PM CST MON MAR 5 2018

ARZ066-067-052045-
Calhoun AR-Ouachita AR-
156 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND
SOUTHWESTERN OUACHITA COUNTIES UNTIL 245 PM CST...

At 156 PM CST, Doppler radar was tracking a strong thunderstorm near
Rosston, or 13 miles north of McNeil, moving east at 35 mph.

Nickel size hail and gusty winds will be possible with this storm.

Locations impacted include...
Camden...                         Poison Springs State Park...
Cullendale...                     Warner...
Frenchport...                     Elliot...
Buena Vista...                    Troy...
Fairview in Ouachita County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 9311 3362 9311 3365 9280 3354 9272
      3342 9280
TIME...MOT...LOC 1956Z 270DEG 31KT 3354 9319

Cooper
Special weather statement, Mar 5, 2:09 PM CST, 2 hours before
Special Weather Statement
National Weather Service Little Rock AR
209 PM CST MON MAR 5 2018

ARZ062-063-052100-
Cleveland AR-Dallas AR-
209 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEVELAND AND EAST
CENTRAL DALLAS COUNTIES UNTIL 300 PM CST...

At 209 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Carthage, or 11 miles north of Fordyce, moving
east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rison...                          Kingsland...
Mt Elba...                        Toledo...
Kedron...                         Calmer...
Princeton...                      Staves...
Ivan...                           Mt Zion...
Bunn...                           Randall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3393 9265 3401 9265 3406 9259 3405 9206
      3397 9200 3382 9205
TIME...MOT...LOC 2009Z 272DEG 32KT 3398 9247

Cooper
Special weather statement, Mar 5, 2:41 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
241 PM CST MON MAR 5 2018

ARZ056-057-063>065-069-052130-
Drew AR-Cleveland AR-Lincoln AR-Desha AR-Arkansas AR-Jefferson AR-
241 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEVELAND...
NORTHWESTERN DESHA...SOUTHEASTERN JEFFERSON...NORTH CENTRAL DREW...
LINCOLN AND SOUTHEASTERN ARKANSAS COUNTIES UNTIL 330 PM CST...

At 240 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Feenyville to near Toledo.
Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dumas...                          Star City...
Rison...                          Gould...
Gillett...                        Grady...
Kingsland...                      Mitchellville...
Whitefield...                     Woodville...
Douglas...                        Herbine...
Nebo...                           Feenyville...
Cane Creek State Park...          Mills...
Merrisach Lake...                 Kedron...
Mt Elba...                        Toledo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3414 9119 3394 9130 3376 9165 3386 9230
      3402 9221 3412 9200
TIME...MOT...LOC 2040Z 272DEG 33KT 3407 9199 3389 9220

Cooper
Special weather statement, Mar 5, 3:29 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Little Rock AR
329 PM CST MON MAR 5 2018

ARZ064-065-069-052215-
Drew AR-Lincoln AR-Desha AR-
329 PM CST MON MAR 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR DESHA...NORTHEASTERN DREW AND
SOUTH CENTRAL LINCOLN COUNTIES UNTIL 415 PM CST...

At 329 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Mills, or 11 miles west of Dumas, moving east at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dumas...                          Rohwer...
Arkansas City...                  Mitchellville...
Tillar...                         Watson...
Winchester...                     Yancopin...
Jersey Point...                   Omega...
Lucca Landing...                  Mills...
Kelso...                          McGehee...
Reed...                           Garrett Bridge...
Gourd...                          Florence...
Tyro...                           Rose Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3378 9108 3378 9113 3377 9115 3373 9115
      3370 9109 3366 9110 3371 9116 3369 9123
      3366 9122 3362 9113 3359 9114 3366 9162
      3383 9177 3394 9168 3397 9121 3394 9115
      3396 9113 3397 9115 3398 9109 3395 9105
TIME...MOT...LOC 2129Z 282DEG 28KT 3383 9168

Brown

The radar

The Little Rock radar (KLZK), 149 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Desha

When
March 5, 4:09 PM CST
Where
Desha County, 0.56 mi NNE of Rohwer
Measured
1.75 in hail
Reported by
Public
Coordinates
33.777, -91.275

Hail, Desha

When
March 5, 4:09 PM CST
Where
Desha County, Kelso
Measured
1.5 in hail
Reported by
Public
Coordinates
33.800, -91.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744290, 744291.